Montana, 2011

High Wind in Montana, January 24, 2011

January 24, 2011 · NWS TFX · 1 event in 1 county or zone

Strong westerly winds aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 80 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly winds aloft produced high winds along the Northern Rocky Mountain Front. Wind gusts in excess of 80 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 24, 10:30 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 24, 10:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 AM MST MON JAN 24 2011

...UPDATE TO AVIATION...

.DISCUSSION...
LATEST DATA SUGGESTS PRECIPITATION WILL BE SLOWER TO DEVELOP OVER
THE WESTERN MOUNTAINS SO HAVE LOWERED THE CHANCES OF PRECIPITATION
IN THAT AREA FOR THE REST OF THIS MORNING. OTHERWISE NO CHANGES
PLANNED FOR THIS UPDATE. BLANK

&&

.AVIATION...
UPDATED 1730Z.
MID/HIGH LEVEL CLOUDINESS WILL INCREASE ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH 03Z AS A DISTURBANCE
APPROACHES THE AREA IN THE NORTHWEST FLOW ALOFT. CONDITIONS WILL
MOSTLY BE VFR DURING THIS TIME WITH ONLY MOUNTAIN TOPS BEING
OBSCURED BY INCREASING CLOUDS/SNOW. GUSTY WEST-SOUTHWEST WINDS WILL
ALSO INCREASE OVER THE PLAINS OF NORTH CENTRAL/CENTRAL MONTANA THIS
AFTERNOON...ESPECIALLY ALONG THE EAST SLOPES OF THE ROCKIES WEST OF
A KCTB-KGTF LINE WHERE GUSTS COULD REACH 60 KT. WINDS WILL DECREASE
AGAIN AFTER 01Z...BUT THE CHANCE FOR SNOW WILL INCREASE OVERNIGHT
ACROSS THE MOUNTAIN AREAS OF WESTERN AND SOUTHWEST MONTANA AS THE
DISTURBANCE MOVES THROUGH THAT AREA. THIS WILL GENERALLY CAUSE
MOUNTAIN OBSCURATION AND ALSO REDUCE CONDITIONS AT LEAST TO MVFR AT
TIMES AT KHLN/KBZN. OVER THE PLAINS OF NORTH CENTRAL/CENTRAL
MONTANA...MID LEVEL CLOUDINESS WILL INCREASE DURING THIS TIME...BUT
CONDITIONS WILL GENERALLY REMAIN VFR AND PRECIPITATION IS UNLIKELY
TO AFFECT THESE TERMINALS (KCTB KHVR KGTF KLWT).  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 825 AM MST MON JAN 24 2011/

UPDATE...
DEEP CREEK RAWS IN THE NORTHERN ROCKY MOUNTAIN FRONT HAS GUSTED TO
54 KNOTS AND A FEW NEARBY AREAS ARE CLOSE TO HIGH WIND CRITERIA SO
HAVE ISSUED A HIGH WIND WARNING. BLANK

DISCUSSION...
/ISSUED 445 AM MST MON JAN 24 2011/
TODAY THROUGH WEDNESDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL
BUILD OVER THE PACIFIC NORTHWEST TODAY. MOISTURE WILL BE MOVING INTO
THE RIDGE AHEAD OF A LOW PRESSURE SHORTWAVE OVER THE EASTERN
PACIFIC. THIS SHORTWAVE WILL MOVE OVER THE WEST COAST AROUND 00Z TUE
AND CROSS THE ROCKIES TUESDAY MORNING. DYNAMICS ARE NOT PARTICULARLY
STRONG WITH THIS SHORTWAVE...BUT STRONGEST LIFT WILL BE OVER THE
ZONES AFTER MIDNIGHT TUESDAY THROUGH NOON TUESDAY. THE AIRMASS
REMAINS RATHER WARM AND SOME PRECIP WILL CONTINUE TO FALL AS RAIN AS
SURFACE TEMPS COOL BELOW FREEZING MONDAY NIGHT...AND A SLIGHT CHANCE
OF FREEZING RAIN WILL EXIST OVER PORTIONS OF CENTRAL MONTANA. A
TIGHT SURFACE PRESSURE GRADIENT WILL SET UP ALONG THE CONTINENTAL
DIVIDE WITH A SURFACE LEE TROF ALONG THE LEE SLOPES. BRISK WEST FLOW
WILL CONTINUE THROUGH TUESDAY MORNING. THIS SHOULD BE MORE OF A
SUSTAINED WIND SITUATION RATHER THAN HIGH GUSTS. THE SURFACE
GRADIENT LOOSENS AFTER TUESDAY MIDNIGHT.  HIGH PRESSURE ALOFT WILL
BUILD AGAIN TUESDAY AND REMAIN IN PLACE THROUGH WEDNESDAY. ZELZER

WEDNESDAY NIGHT THROUGH MONDAY...EXPECT A RATHER QUIET AND MILD
PERIOD OF WEATHER FOR WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...BEFORE THINGS GET A BIT MORE ACTIVE AND UNSETTLED BEGINNING
ON FRIDAY. WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE
REGION ON THURSDAY...EXPECT ONE MORE MILD AFTERNOON BUT A WINDY DAY
OVER THE REGION. THERE IS A POTENTIAL FOR HIGH WINDS AT LEAST OVER
THE ROCKY MOUNTAIN FRONT IF NOT FARTHER EAST...AND THIS WILL BE
MONITORED CLOSELY OVER THE NEXT FEW DAYS. FOR FRIDAY THROUGH
MONDAY...GENERALLY THE GFS/ECMWF HAVE DIFFERENT SOLUTIONS...AND THUS
WENT MORE WITH A COMPROMISE BETWEEN THE TWO MODELS. OVERALL...COOLER
TEMPERATURES SHOULD START TO MOVE BACK INTO THE REGION ON
FRIDAY...WITH SEASONABLE AIR RESIDING OVER THE REGION FOR THE
WEEKEND. THE COOLEST AIR WILL BE FOUND IN THE HAVRE AREA...WHILE
SOUTHWEST MONTANA WILL BE COOLER THAN IT HAS BEEN...BUT STILL COULD
HAVE AFTERNOON TEMPERATURES A FEW DEGREES ABOVE NORMAL THIS WEEKEND.
IN TERMS OF SNOWFALL...EXPECT SCATTERED SNOW SHOWERS OVER THE REGION
THIS WEEKEND...WITH THE BEST CHANCE FOR SNOW IN THE MOUNTAINS. AS OF
NOW...NO MODEL INDICATES ANY SIGNIFICANT SNOWFALL THIS
WEEKEND...THUS LOW CHANCES OF POPS...BUT WE WILL CONTINUE TO MONITOR
THIS. BRUSDA

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  31  45  28 /   0  30  20  10
CTB  41  29  40  25 /   0  20  20  10
HLN  38  27  42  22 /   0  50  30  20
BZN  34  19  39  16 /   0  60  40  20
WEY  24  12  28  14 /   0  70  40  20
DLN  33  20  38  19 /  10  60  40  10
HVR  34  23  33  18 /   0  20  20  10
LWT  38  28  38  23 /   0  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING NORTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 24, 8:44 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 AM MST MON JAN 24 2011

MTZ010>013-044>047-049>051-251545-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
844 AM MST MON JAN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A MILD AND MOSTLY DRY PERIOD OF WEATHER EXPECTED FOR
WEDNESDAY AND THURSDAY...COOLER CANADIAN AIR...ALONG WITH A
CHANCE FOR SNOW WILL MOVE BACK INTO THE REGION BEGINNING ON
FRIDAY. TEMPERATURES OVER THE WEEKEND WILL BE MORE JANUARY
LIKE...WITH THE COLDEST TEMPERATURES EXPECTED UP IN THE HAVRE AND
HARLEM AREAS. SNOWFALL IS GENERALLY EXPECTED TO BE LIGHT OVER THE
WEEKEND...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-251545-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
844 AM MST MON JAN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-048-251545-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
844 AM MST MON JAN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A MILD AND MOSTLY DRY PERIOD OF WEATHER EXPECTED FOR
WEDNESDAY AND THURSDAY...COOLER CANADIAN AIR...ALONG WITH A
CHANCE FOR SNOW WILL MOVE BACK INTO THE REGION BEGINNING ON
FRIDAY. TEMPERATURES OVER THE WEEKEND WILL BE MORE JANUARY
LIKE. SNOWFALL IS GENERALLY EXPECTED TO BE LIGHT OVER THE
WEEKEND...WITH THE BEST CHANCE FOR ACCUMULATING SNOWFALL IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 24, 12:15 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

A wind gust to 81 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278462.